Student discusses caffeine overdose

Vern+Nowakowski+experienced+a+caffeine+overdose+junior+year.
Back to Article
Back to Article

Student discusses caffeine overdose

Vern Nowakowski experienced a caffeine overdose junior year.

Vern Nowakowski experienced a caffeine overdose junior year.

Jack Shields

Vern Nowakowski experienced a caffeine overdose junior year.

Jack Shields

Jack Shields

Vern Nowakowski experienced a caffeine overdose junior year.

Emily Howell, Staff Writer

Hang on for a minute...we're trying to find some more stories you might like.


Email This Story






One of BSM’s seniors, Vern Nowakowski, had her own experience with a caffeine overdose her junior year.

Partway through the school year, Nowakowski was busy with her normal classes and homework load, but she was also fully involved in BSM’s drama program, which kept her at school until 9:00 p.m. every day. She consistently relied on two to three V8 Energy Drinks because, without them, she found it difficult to get through the school day and her extracurriculars. “I just got out of bed, and it felt like I couldn’t do anything that day, and it was like being in a fog and not being able to function or get done basic tasks,” Nowakowski said. 

 Before her overdose, she felt that caffeine did exactly what it was supposed to do. “Because of the kinds of activities I do, I’m here really late, so definitely when I had it in control with how many I was drinking; it was really helpful,” Nowakowski said. 

 The unfortunate turn of events came after she spent the whole night writing papers instead of sleeping. She finished her school work and came to school the next morning and drank her regular two V8 Energy Drinks. Not feeling any kick-in, she decided to drink a canned coffee from Taher, and that same morning, she had two more canned coffees. To the best of her memory, Nowakowski drank between five to six caffeinated drinks that morning. 

 By the time the caffeine caught up to her, she felt more than just energy.  “I remember it felt like acid was at the bottom of my stomach, and these cramps started happening, and I thought I was going to pass out during class. I honestly thought I was going to keel over,” Nowakowski said. 

 She was in and out of the nurse’s office all day as she went through waves of different symptoms. “I developed this stutter, and there’s nothing more frustrating than the caffeine making your mind go really fast, but making your muscles seize, especially when you’re overdosing on it,” Nowakowski said. 

 Her resting heart rate during the day was anywhere between 120-130, and it later spiked to 160 putting a dangerous strain on her body. “If I had had even just a little bit more caffeine, my heart would have given out,” Nowakowski said. 

 Nowakowski shares her regrets of depending on caffeine during school, as she now needs to limit her caffeine to two drinks per week for the sake of her health. Not only was her lifestyle affected by her caffeine overdose, but her speech as well. “I still kind of stutter because my mouth was really damaged. It’s got some long-term damage from drinking so much caffeine at once,” Nowakowski said. 

 Instead of procrastinating and then compensating for a loss of time with a lack of sleep and caffeine, she shares advice for using class time wisely. “It’s not worth it. I know it’s helpful, but if I could go back to junior year, I would have stayed away from caffeine,” Nowakowski said.

It’s not worth it. I know it’s helpful, but if I could go back to junior year, I would have stayed away from caffeine.”

— Vern Nowakowski

 It would be unfair to not offer alternative solutions to avoiding caffeine-related health problems, so she also describes what she has changed. Not all school-day grogginess is because of over-procrastination. Sometimes, students just don’t have the time for everything they need to get done. “If I need an extension because I just don’t have the time, I email my teachers because they understand it and they’d rather you have a late paper than you have a heart attack,” Nowakowski said. 

 Nowakowski’s biggest piece of advice for students who rely too much on caffeine is her experience. “Those stories about how this kid drank two Red Bulls and had a heart attack, they actually happen,” Nowakowski said.